Published in Journal Watch Gastroenterology June 21, 2013
A new review contains practical guidance to answer this oft-asked, important question.
Prescribing providers routinely raise the concern of medication safety for their patients with cirrhosis because of fear of precipitating hepatic decompensation from acute, drug-induced liver injury. To synthesize current information on this topic, investigators systematically reviewed relevant articles indexed in MEDLINE and unpublished information from the U.S. Food and Drug Administration.
Highlights include the following:
- Because of pharmacokinetic changes that occur in patients with cirrhosis and may necessitate dose adjustments, lower doses are generally recommended, especially in patients with significant liver dysfunction.
- Opioid analgesics, anxiolytics, and sedatives should be used with caution because they can precipitate hepatic encephalopathy.
- Nonsteroidal anti-inflammatory drugs should be avoided, as they are a common cause of adverse drug reactions (renal failure and gastrointestinal bleeding) in this population.
- Paracetamol (acetaminophen) can be used safely at low doses (2–3 g daily) for short durations and should be considered first-line treatment for pain.
- Statins can be used safely; they are considered by the FDA to carry a very low risk for serious liver injury, and recent studies support their safety in liver disease and suggest a possible beneficial effect in fatty liver disease.
- Proton-pump inhibitors and, to a lesser degree, histamine-2 blockers have recently been associated with serious infections in patients with cirrhosis, so clinicians should limit their use to valid indications.
Comment: Although most medications have not been sufficiently studied in patients with cirrhosis, most can be safely prescribed in this setting. Even certain potentially hepatotoxic drugs can be used safely if given at a lower dose and monitored carefully. Importantly, clinicians need to be more concerned about drugs that precipitate or worsen renal failure or provoke either gastrointestinal bleeding or encephalopathy, all of which are more common in this patient population.
Lewis JH and Stine JG. Review article: Prescribing medications in patients with cirrhosis — a practical guide. Aliment Pharmacol Ther 2013 Jun; 37:1132. (http://dx.doi.org/10.1111/apt.12324)
Medline abstract (Free)